Mixing Medicines Can Be Dangerous (NIDA Blog)

teen girl with a variety of pillsPrescription and over-the-counter (OTC) medicines are tested to make sure they’re safe and effective. But if you mix those drugs with other medicines or substances—intentionally or even by accident—they can have potentially dangerous effects.

A drug’s “active ingredient” is the part of the drug that acts on your body. Combining substances can change the way an active ingredient works. This can increase the effect of that ingredient on your body, make it less effective, or have other unexpected results.

For example:

  • Prescription medications that treat attention-deficit/hyperactivity disorder (ADHD), like Ritalin®, are stimulants. They can increase a person’s alertness and attention, but they can also increase heart rate and blood pressure. 
  • The decongestants in many OTC allergy and cold medicines are also stimulants. As a result, taking Ritalin at the same time as a decongestant can cause an extra increase in heart rate and blood pressure. Over time, this can damage the heart... 

Read the rest of this blog on NIDA's Teen site.